Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 6:54 PM CDT for Baylor County, Knox County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2017, 6:54 PM CDT (23:54 UTC)
- Expired
- Mar 28, 2017, 7:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Baylor County, TX, Knox County, TX
The radar
The Altus AFB radar (KFDR), 95 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:01 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Mar 28, 2:01 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Norman OK 201 PM CDT Tue Mar 28 2017 .DISCUSSION... Will keep this relatively short as things will start getting busy this afternoon. Expect marginal severe weather with the storms over northwestern Oklahoma this afternoon, but the main show is beginning to develop in west Texas and will move toward our southwestern zones. Much higher surface dewpoints are moving west-northwest through the Dallas-Fort Worth metroplex and toward our southwestern zones allow surface moisture to increase ahead of the arrival of the storms. Severe storms will be likely with storms tonight. Although with time this evening, the convection is expected to evolve toward a linear or QLCS configuration, airmass would definitely support some supercells this afternoon and early evening. Strong forcing associated with the approaching upper wave will create widespread storms tonight, so continue with categorical POPs and the chance of locally heavy rainfall. Precipitation chances continue tomorrow as the upper low slowly moves over the area. Expect cooler air and a break in storm chances Thursday/Friday before the next in a series of upper lows approaches. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 59 74 47 59 / 90 50 30 20 Hobart OK 56 69 45 63 / 80 40 20 10 Wichita Falls TX 57 77 48 67 / 90 20 20 10 Gage OK 49 57 40 62 / 80 70 40 10 Ponca City OK 58 72 47 57 / 80 80 40 20 Durant OK 62 76 51 64 / 90 60 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, Mar 28, 6:33 PM CDT, 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 633 PM CDT Tue Mar 28 2017 OKZ004>048-050>052-TXZ083>090-292345- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 633 PM CDT Tue Mar 28 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This eveing and overnight... .Thunderstorms... There is a Moderate Risk of severe thunderstorms across southwest Oklahoma and all of western north Texas with an Enhanced and Slight Risk over the rest of the area. Location... The Moderate Risk area is south of a line from Hollis to Duncan, and west of a line from Duncan to Bellevue Texas. This includes all of western north Texas. The Enhanced Risk area generally covers locations near and south of I-40. The Slight Risk area covers the rest of Oklahoma south of a line from Ponca City, to Enid, to Arnett. Timing... The most likely time for severe storms will be 6 PM to 2 AM. Impacts... Large hail up to the size of tennis balls and damaging wind gusts in excess of 70 mph will be the main hazards. Tornadoes will also be possible, especially across western north Texas and southwest Oklahoma. This location is also where the largest hail will be possible. Farther north and east, damaging wind gusts will be the primary hazard. Discussion... Discrete severe thunderstorms are expected to consolidate into one or more lines through the evening. With greater instability and wind shear across western north Texas and southwest Oklahoma, there will be a tornado threat at least through the first half of the evening, especially with storms that are able to remain discrete. As the storms develop into lines, bowing structures will pose primarily a damaging wind threat into the overnight hours as they move east and northeast across central and southern Oklahoma. As this occurs, the overall threat for large and damaging hail will decrease but a secondary threat for a few tornadoes will continue. .Heavy rain... Heavy rainfall will be likely across much of the area. The most likely area for the heaviest rainfall will be across western north Texas and areas near and south of I-44. Localized flash flooding will be possible. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a Slight Risk of severe thunderstorms Wednesday, mainly east of I-35 during the afternoon hours. Thunderstorm chances will then continue each day through Monday. Severe thunderstorm chances will return Saturday. .Heavy rainfall... Heavy rainfall will be possible Wednesday across southeast Oklahoma. Flooding will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Mar 28, 2:09 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 PM CDT TUE MAR 28 2017
OKZ005-010-011-015-282000-
Major OK-Woodward OK-Dewey OK-Woods OK-
209 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward...northeastern Dewey and Woods Counties Until 300 PM CDT...
AT 206 PM CDT, an area of strong thunderstorms was located from 7
miles south of Waynoka, to Seiling moving north at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Waynoka, Seiling, Dacoma, Quinlan, Orion, Chester, Avard,
Capron, northwestern Canton Lake, Hucmac, Hopeton and Bouse Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3699 9855 3617 9853 3616 9864 3602 9864
3612 9908 3634 9914 3699 9895
TIME...MOT...LOC 1906Z 190DEG 37KT 3647 9888
03Special weather statement, Mar 28, 4:49 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
449 PM CDT TUE MAR 28 2017
TXZ083-084-087-282215-
Foard TX-Knox TX-Hardeman TX-
449 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Foard...western Knox and
southern Hardeman Counties Until 515 PM CDT...
AT 445 PM CDT, a strong thunderstorm was located 11 miles southeast
of Chalk, moving northeast at 50 MPH. This storm will move into
western Foard County and could become severe.
In addition... severe thunderstorms are moving northeast through
King and Stonewall County that will move into Knox and Foard
Counties after 515 pm.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3421 10004 3411 9973 3340 9986 3340 9999
3383 10000 3384 10005
TIME...MOT...LOC 2145Z 202DEG 45KT 3375 10010
..speg.Special weather statement, Mar 28, 5:50 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT TUE MAR 28 2017
OKZ022-023-035-037-038-282315-
Kiowa OK-Tillman OK-Washita OK-Caddo OK-Comanche OK-
550 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...north central
Tillman...southeastern Washita...southern Caddo and northwestern
Comanche Counties Until 615 PM CDT...
AT 548 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Snyder to near Apache, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Anadarko, Carnegie, Apache, Snyder, Mountain View, Binger, Fort Cobb,
Mountain Park, Gracemont, Gotebo, Cooperton, Meers, Tom Steed
Reservoir, Boone, Albert, Lake Lawtonka, Alfalfa, Fort Cobb
Reservoir, Lake Ellsworth and southwestern Fort Sill.
LAT...LON 3504 9900 3526 9860 3538 9812 3485 9831
3448 9905
TIME...MOT...LOC 2248Z 202DEG 45KT 3459 9894 3490 9838
MAHALESpecial weather statement, Mar 28, 6:04 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
604 PM CDT TUE MAR 28 2017
OKZ009-014>016-021-282330-
Roger Mills OK-Dewey OK-Beckham OK-Custer OK-Ellis OK-
604 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Roger Mills...
southwestern Dewey...northeastern Beckham...western Custer and south
central Ellis Counties Until 630 PM CDT...
AT 602 PM CDT, a strong thunderstorm was located 5 miles northwest of
Elk City, moving north at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Hammon, Leedey, Strong City, Angora and Moorewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3598 9942 3590 9913 3546 9935 3546 9936
3545 9936 3541 9959 3594 9961
TIME...MOT...LOC 2302Z 192DEG 44KT 3549 9945
MAHALESpecial weather statement, Mar 28, 6:17 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
617 PM CDT TUE MAR 28 2017
OKZ016-017-022>024-035-038-282345-
Kiowa OK-Washita OK-Canadian OK-Caddo OK-Custer OK-Comanche OK-
Blaine OK-
617 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...eastern
Washita...western Canadian...Caddo...southeastern Custer...
northwestern Comanche and southwestern Blaine Counties Until 645 PM
CDT...
AT 615 PM CDT, strong thunderstorms were along a line extending from
3 miles west of Gracemont to near Cooperton, moving north at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Weatherford, Anadarko, Cordell, Hinton, Carnegie, Apache, Geary,
Hydro, Mountain View, Binger, Fort Cobb, Corn, Eakly, Gracemont,
Roosevelt, Gotebo, Lookeba, Colony, Bridgeport and Cooperton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3511 9902 3512 9897 3534 9902 3555 9866
3570 9818 3487 9829 3482 9902
TIME...MOT...LOC 2315Z 185DEG 42KT 3520 9832 3489 9890
MAHALESpecial weather statement, Mar 28, 6:46 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
646 PM CDT TUE MAR 28 2017
OKZ022-023-035-038-290015-
Kiowa OK-Washita OK-Caddo OK-Comanche OK-
646 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...southeastern
Washita...southwestern Caddo and northwestern Comanche Counties Until
715 PM CDT...
AT 644 PM CDT, a strong thunderstorm was located 8 miles southeast of
Cooperton, moving north at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3473 9865 3472 9888 3524 9881 3528 9863
3519 9848
TIME...MOT...LOC 2344Z 190DEG 40KT 3480 9874
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:27 AM CDT | Special Weather Statement | OUN | Washita | 33 min |
| Mar 28, 10:59 AM CDT | Special Weather Statement | OUN | Custer, Washita | 46 min |
| Mar 28, 12:35 PM CDT | Special Weather Statement | OUN | Dewey | 25 min |
| Mar 28, 1:30 PM CDT | Special Weather Statement | OUN | Woodward | 30 min |
| Mar 28, 1:39 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 28 min |
| Mar 28, 2:09 PM CDT | Special Weather Statement | OUN | Major, Woods | 51 min |
| Mar 28, 5:50 PM CDT | Special Weather Statement | OUN | Caddo, Kiowa | 25 min |
| Mar 28, 6:04 PM CDT | Special Weather Statement | OUN | Roger Mills | 26 min |
| Mar 28, 6:17 PM CDT | Special Weather Statement | OUN | Caddo, Kiowa, Washita | 28 min |
| Mar 28, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 38 min |
| Mar 28, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 49 min |
| Mar 28, 6:46 PM CDT | Special Weather Statement | OUN | Kiowa | 29 min |
| Mar 28, 4:49 PM CDT | Special Weather Statement | OUN | Foard | 26 min |
| Mar 28, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 38 min |
| Mar 28, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Knox | 51 min |
| Mar 28, 5:59 PM CDT | Tornado Warning | OUN | Foard, Hardeman | 31 min |
| Mar 28, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 44 min |
| Mar 28, 6:55 PM CDT | Areal Flood Advisory | OUN | Foard, Hardeman, Knox | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.